MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL CEREPAK HELIFORM; CEREPAK HELIFORM XTRASOFT XL DETACHABLE COIL SYSTEM

MEDOS INTERNATIONAL SARL CEREPAK HELIFORM; CEREPAK HELIFORM XTRASOFT XL DETACHABLE COIL SYSTEM
Catalog Number XHE120208
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
The healthcare professional that after embolization of the right middle meningeal artery (mma) with trufill n-bca (catalog / lot# unknown), a post-embolization run was performed and extravasation was observed.A 2mm x 8cm cerepak heliform xsft (xhe120208) was used to embolize the trunk of the right mma ¿ at the site of the vessel rupture.The first 2mm x 8cm cerepak heliform xsft detached flawlessly.A second 2mm x 8cm cerepak heliform xsft (xhe120208 / 31077168) was used but it failed to detach after two detachment attempts with the detachment handle (mdh1 / 97988374).The physician was instructed to use manual break and the coil still failed to detach after two separate pulls of the pull wire.The coil was then recaptured.It was reported that the system was straight during the case and during the detachment.Vessel tortuosity was mild to moderate but mainly seen at the right external carotid artery (eca).The physician set up was as followed: benchmark¿ 6f 95cm delivery catheter (penumbra), midway¿ 43 intermediate catheter (penumbra), and sl-10® microcatheter (stryker).All catheters were on a continuous heparinized flush.There was no report of any negative patient impact.The procedure was successfully completed.On 21-oct-2024, additional information was received.Per the information, the extravasation was due to a forceful injection through the midway 43 intermediate catheter.The contrast had nowhere to go since the mma was now embolized with trufill nbca.The treating physician did admit post procedure that he was a ¿little too zealous¿ when performing his post embo injection.The physician was very happy with the glue cast that was visible on fluoroscopy.The catalog and lot of the trufill ncba was not known.The information indicated that the cause of the vessel rupture was due to ¿a forceful injection of contrast through the midway 43 in the mma proximal to the glue cast and bifurcation.¿ the rupture site of the distal trunk of the mma is where the first 2mm x 8cm heliform was deployed.The second 2mm x 8cm heliform was used as an intervention for the vessel rupture; it was to be deployed just proximal to the first coil.When the coil was removed, it was still attached to the delivery system; it was no stretched.There was no replacement coil for the second 2mm x 8cm heliform.Per the information, the first 2mm x 8cm heliform that was successfully deployed embolized the distal trunk of the mma and resolved the extravasation.Regarding the mild to moderate vessel tortuosity seen in the right eca and whether that contributed to the reported issue with the coil detachment, the information indicated the following: ¿.I don¿t believe the tortuosity contributed to the issue with the coil detaching.If tortuosity was to sole contributor to the failed deployment, the first coil should have failed to deploy as well.¿ the information also included the lot number of the detachment handle: 97988374.It is not available for return.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, sex, gender, weight, race, and ethnicity were not provided.Section d.2b: procode is krd/hcg.Section e.1: the initial reporter email address was not available / reported.Section h.3: the device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.A review of manufacturing documentation associated with this lot (31077168) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by johnson & johnson medtech, or its employees that the report constitutes an admission that the product, johnson & johnson medtech, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on 12-nov-2024.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.The complaint product was returned and received for evaluation and analysis.The investigation is documented below.Investigation summary: a non-sterile 2mm x 8cm cerepak heliform xsft was received contained in the decontamination pouch.Visual inspection was performed.The embolic coil was observed still attached to the delivery system.The manual break was attempted at the proper location.No appearance of damage was noted.The embolic coil was inspected under the microscope.Under magnification, no damages were observed on the embolic coil nor on the proximal key.However, there were a significant amount of dried blood residues noted at the proximal key and the loophole.The reported issue in the complaint that the coil failed to detach was confirmed based on the detachment attempts, the broken condition of the manual break, and the embolic coil being still attached.With the limited information available and the evidence obtained from the device inspection, there is no clear insight into the root cause and/or exact contributing factors that may have resulted in the observed failure mode; however, it is suspected that a continuous saline flush was not maintained due to the accumulation of dried blood on the device, which could have prevented the separation of the embolic coil to the delivery unit; however, this remains speculative.There is no indication that the issue reported in the complaint is a result of a defect inherently related to the device.A review of manufacturing documentation associated with this lot (31077168) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.As part of johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.It should be noted that product failure is multifactorial.The instructions for use (ifu) contains the following recommendations: to achieve optimal performance of the detachable coil system, it is important that a continuous infusion of an appropriate flush solution be maintained.1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard the detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Updated sections: b.4, g.3, g.6.H.2, h.3, h.6, and h.11.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
CEREPAK HELIFORM
Common Device Name
CEREPAK HELIFORM XTRASOFT XL DETACHABLE COIL SYSTEM
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CERENOVUS, INC.
calle circuito int norte 1820
parque industrial salvacar
juarez 32574
MX   32574
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
303552-6892
MDR Report Key20605940
Report Number3008114965-2024-01031
Device Sequence Number15494887
Product Code KRD
UDI-Device Identifier10886704083955
UDI-Public(01)10886704083955(11)230526(17)260430(10)31077168
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K220040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Catalogue NumberXHE120208
Device Lot Number31077168
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2024
Supplement Date Received by Manufacturer11/12/2024
11/15/2024
Initial Report FDA Received Date11/05/2024
Supplement Report FDA Received Date11/12/2024
11/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BENCHMARK¿ 6F 95CM DELIVERY CATHETER (PENUMBRA); MECHANICAL DETACHMENT HANDLE; MIDWAY¿ 43 INTERMEDIATE CATHETER (PENUMBRA); SL-10® MICROCATHETER (STRYKER)
Patient SexUnknown